Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Louisville, KY

April 20, 2003Nelson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2003, 10:46 PM EDT for Nelson County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 10:46 PM EDT (02:46 UTC)
Expired
Apr 20, 2003, 11:30 PM EDT
In force
44 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Nelson County, KY

The radar

The Louisville radar (KLVX), 40 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 5:35 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS53 KLMK 210246
SVRLMK
KYC179-210330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1046 PM EDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NELSON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 1130 PM EDT

* AT 1044 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BOSTON...OR ABOUT 29 MILES SOUTH OF
  LOUISVILLE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NAZARETH...BARDSTOWN...SAMUELS AROUND 1055 PM EDT
  COXS CREEK AROUND 1100 PM EDT
  BLOOMFIELD...FAIRFIELD AROUND 1105 PM EDT
  CHAPLIN AROUND 1115 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3773 8567 3780 8574 3789 8556 3795 8518
          3774 8539

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:40 PM EDT, 8 hours 6 minutes earlier.

Area forecast discussion, Apr 20, 2:40 PM EDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT SUN APR 20 2003

.THE HERE AND NOW...
TODAY KIND OF HAS THAT MUGGY THUNDERSTORM TYPE FEEL TO IT, AND SURE
ENOUGH, A LINE OF BKN TSRA DEVELOPING OVER SWRN IND ATTM ALONG WITH
ANOTHER SCT AREA OVER WRN KY/WRN TN. PARAMETERS COMING TOGETHER
AHEAD OF STG 500MB WAVE FOR A BKN AREA OF TS TO AFFECT THE LMK FA
LATE THIS AFTERNOON INTO THE EVE HOURS. AXIS OF RELATIVELY HIGH 3KM
CAPE AND SFC-6KM SHEAR ASSOCIATED WITH DEVELOPING CONVECTION FROM
WRN TN NWD INTO SWRN IND. PER 15Z RUC PW/OMEGA FIELDS, TS SHOULD
COALESCE INTO LINEAR ELEMENTS AND TRANSLATE E/SEWD THRU FA OVER NEXT
6-9 HOURS. WITH DECENT AMOUNT OF DRY AIR ABOVE 800MB DAMAGING
DOWNDRAFTS CERTAINLY A POSSIBILITY. WILL HAVE TO WATCH FOR
ROTATION/SUPERCELL STRUCTURE OUT OF THESE INITIAL STORMS DEVELOPING
ON CONVECTIVE ROLLS, COLOCATED WITH LCLS AOB 1KM AND 0-1KM
ENVIRONMENTAL SRH AOA 150.

.REST OF SHORT TERM...
PER 12Z ETA, MID-LEVEL WAVE KICKS DIMINISHING CONVECTIVE SYSTEM OUT
OF FA AFTER 5Z/MON, WITH A SOLID INVERSION TRAPPING MOISTURE BELOW
800MB A GOOD PART OF MON, WHERE ILL GO WITH A 70% SKY COVER. WEAK
LIFT ASSOC SECONDARY 500MB TROF AXIS SWINGS THRU FA MON NIGHT,
COUPLED WITH A REGIONAL INCR IN PW VALUES AND SOME LOW-LEVEL CAPE
(GFS FCSTS 44 J/KG AT 2AM TUE FOR KSDF), COULD YIELD SOME -SHRA OVER
NRN PARTS OF LMK FA. HWVR FORCING WOULD HAVE TO PENETRATE RATHER STG
INVERSION, LIMITING PCPN POTENTIAL, BUT WILL KEEP LOW CHC -SHRA AS
IN CURRENT FCST FOR MON NIGHT. INVERSION HOLDS IN GFS/ETA FCST RAOB
DATA HINTING THAT SKIES MAY BE SLOW TO CLEAR, ESP ACROSS NRN KY/SRN
IND ON TUE. PER GFS, LOW-LEVELS DRY OUT TUE NIGHT AND WITH SFC HIGH
OVER FA, COULD BE A FROSTY START TO WED? FORECASTING SUNSHINE WED AS
MID-LEVEL RIDGE MOVES INTO REGION.

.EXTENDED PORTION...
RIDGING PATTERN ALOFT WILL CONTINUE WEDNESDAY NIGHT AND EARLY
THURSDAY KEEPING THINGS QUIET WEATHERWISE. HOWEVER BY LATE THURSDAY
STRONG 500 MB LOW PRES EJECTS INTO THE CENTRAL PLAINS WITH STRONG
SURFACE LOW DEVELOPING BY THURSDAY NIGHT INTO THE SOUTHERN TN
VALLEY. 12Z GFS SUGGESTS INVERTED SURFACE TROUGH INTO CENTRAL KY THU
NIGHT WITH WAA PATTERN RAINS SPREADING INTO SRN KY AND TO A LESSER
DEGREE NRN KY AND SRN IN. WILL HAVE A LOW CHANCE POP THU AFTN ACROSS
THE FAR SOUTH...THEN CHANCE POPS ACROSS THE FA THU NIGHT AND FRIDAY.
GIVEN ABUNDANT AVAILABLE GULF MOISTURE SOME GENEROUS RAINFALL
AMOUNTS MAY OCCUR ESPECIALLY OVER THE SOUTHERN FA. THE FORECAST
PERIOD FROM FRI NIGHT THROUGH SUNDAY WILL BE DRY WITH VERY
SEASONABLE AND PLEASANT TEMPS.

.LMK...NONE.

CCS/JMB
Hazardous weather outlook, Apr 20, 9:26 PM EDT, 1 hour 20 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
926 PM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.
A COLD FRONT LOCATED NEAR THE OHIO RIVER WILL DROP INTO CENTRAL
KENTUCKY THROUGH MIDNIGHT...BRINGING AN END TO THE SCATTERED SEVERE
THUNDERSTORMS THAT HAVE AFFLICTED THE BISTATE DURING THE EVENING.
BEFORE MIDNIGHT...EXPECTED A LINE OF THUNDERSTORMS TO MOVE SOUTHEAST
OF THE LOUISVILLE AREA...AND ROLL THROUGH BOWLING GREEN...
FRANKFORT...LEXINGTON...AND COLUMBIA THROUGH MIDNIGHT EDT.

SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH MIDNIGHT IN
THESE LOCATIONS. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL. HEAVY RAINFALL COULD CAUSE MINOR FLOODING AND PONDING OF WATER
ON ROADWAYS...IN RESPONSE TO THE SLOW GENERAL MOVEMENT OF THE LARGE
THUNDERSTORM LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS EVENING.

JMB

In the hours before

Local storm report, Apr 20, 7:22 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
722 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    TELL CITY                 IN   1.75 INCH HAIL
04/20/03   PERRY

RL
Local storm report, Apr 20, 7:38 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
738 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    HUNTINGBURG               IN   70 MPH TSTM WIND GUST
04/20/03   DUBOIS

0700 PM    SALEM                     IN   .75 INCH HAIL
04/20/03   WASHINGTON

RL
Local storm report, Apr 20, 7:48 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
748 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    SCOTTSBURG                IN   .75 INCH HAIL
04/20/03   SCOTT

RL
Local storm report, Apr 20, 8:09 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
809 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 PM    CONCORDIA                 KY   1.50 INCH HAIL
04/20/03   MEADE

0805 PM    VALLEY CITY               IN   .88 INCH HAIL
04/20/03   HARRISON

RL
Local storm report, Apr 20, 9:33 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
933 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    CLOVERPORT                KY   .75 INCH HAIL
04/20/03   BRECKINRIDGE

0835 PM    SHIVELY                   KY   .75 INCH HAIL
04/20/03   JEFFERSON

0847 PM    EKRON                     KY   1.75 INCH HAIL
04/20/03   MEADE

0815 PM    CLOVERPORT                KY   .75 INCH HAIL
04/20/03   BRECKINRIDGE

RL
Special weather statement, Apr 20, 9:36 PM EDT, 1 hour 10 minutes before
INZ089>092-KYZ023>036-038>040-045>047-053-054-061>065-070>074-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
936 PM EDT SUN APR 20 2003

...STRONG STORMS WITH VERY HEAVY RAIN REMAIN POSSIBLE OVER PARTS OF
CENTRAL KENTUCKY...

A BAND OF STRONG THUNDERSTORMS WILL PERSIST OVER PARTS OF CENTRAL
KENTUCKY, INCLUDING LOUISVILLE, ELIZABETHTOWN, JEFFERSONVILLE,
SHELBYVILLE, BRANDENBURG, AND HARDINSBURG, THROUGH AT LEAST 1100 PM
EDT OR 1000 PM CDT. THIS BAND OF STORMS IS VERY SLOWLY MOVING TO THE
SOUTHEAST, THEREFORE HEAVY RAINFALL MAY BE POSSIBLE. RAINFALL RATES
OF 1 TO 1.5 INCHES PER HOUR HAVE BEEN OBSERVED THUS FAR. PONDING OF
WATER ON AREA ROADWAYS IS LIKELY, AND SOME MINOR FLOODING MAY OCCUR
IN URBAN AREAS. THEREFORE BE EXTRA CAUTIOUS WHEN TRAVELING LATE
THIS EVENING ACROSS THE AREA. IN ADDITION, FREQUENT DEADLY LIGHTNING
WILL CONTINUE, ALONG WITH WIND GUSTS TO 30 OR 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, OR
LOCAL MEDIA FOR FURTHER INFORMATION.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:17 PM EDTSevere Thunderstorm WarningLMKBreckinridge28 min
Apr 20, 8:19 PM EDTSevere Thunderstorm WarningLMKJefferson61 min
Apr 20, 8:37 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade23 min
Apr 20, 8:39 PM EDTSevere Thunderstorm WarningLMKMeade21 min
Apr 20, 8:49 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham, Shelby56 min
Apr 20, 8:58 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin32 min
Apr 20, 10:09 PM EDTSevere Thunderstorm WarningLMKScott26 min
Apr 20, 10:19 PM EDTSevere Thunderstorm WarningLMKHarrison41 min
Apr 20, 10:48 PM EDTSevere Thunderstorm WarningLMKButler, Logan, Warren57 min
Apr 21, 2:15 AM EDTSevere Thunderstorm WarningLMKAdair, Green, Metcalfe30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.